Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 195, NWS Midland/Odessa, TX

June 9, 2004Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 9, 2004, 5:51 PM CDT for Terrell County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2004, 5:51 PM CDT (22:51 UTC)
Expired
Jun 9, 2004, 6:45 PM CDT
In force
54 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 195 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1576 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1576 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 092251
SVRMAF
TXC443-092345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
550 PM CDT WED JUN 9 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TERRELL COUNTY IN SOUTHWEST TEXAS

* UNTIL 645 PM CDT

* AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 9 MILES
  EAST OF SANDERSON...MOVING SOUTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DRYDEN...SANDERSON...AND HIGHWAY 90 BETWEEN SANDERSON AND DRYDEN

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3030 10226 3029 10237 3027 10255 3001 10251
      2986 10200 3032 10214

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 1:41 PM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 9, 1:41 PM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
141 PM CDT WED JUN 9 2004

.SHORT TERM...
WATER VAPOR/3H STREAMLINE ANALYSIS DEPICTS TROF ACRS W TX SLOWLY
LIFTING NE. MST PLUME ORGANIZED ACRS CENTRAL TX WITH LOW ROLLING
PLAINS ON FAR WRN EDGE OF PLUME. -SHRA HAVE BEEN PERCOLATING THERE
WHERE 7H-5H LR/S NEAR 7 C/KM AND WILL INCLUDE 20% EVENING POPS.
BETTER CHC OF TSTMS SEEMS TO BE ACRS SE NM INTO LOWER TRANS PECOS
WHERE 7H-5H LR/S MORE NEAR 8 C/KM COMBINE WITH UPSLOPE FLOW AND GOOD
COMBO OF T/TD FOR ATTAINABLE LFC. 7H-5H WINDS ARE WEAK AND PW/S NEAR
1.20 FAVOR HEAVY RAINERS WITH MINIMAL SEVERE CONCERNS...HAVE
INCREASED POPS SLIGHTLY ACRS TRANS PECOS. OTHERWISE 40KT LOW LEVEL
JET AGAIN DEVELOPS TONIGHT...PROBABLY RESULTING IN STRONGER WINDS
THIS EVENING THAN THIS AFTERNOON. LOW CLOUDS EXPECTED TO RETURN
AROUND MIDNIGHT ALL BUT WRN AREAS.

.LONG TERM...
BROAD SLOW MOVING CYCLONIC FLOW WILL DOMINATE THE WESTERN HALF OF
THE REGION THROUGH THE WEEKEND AS STRONGEST CIRCULATION EJECTS FROM
THE WEST COAST INTO THE ROCKIES THURSDAY AND INTO THE NORTHERN
PLAINS/SOUTHERN CANADA FRIDAY INTO THIS WEEKEND. POTENTIAL FOR
ISOLATED TO WIDELY SCATTERED CONVECTION EACH DAY FROM THE HIGHER
TERRAIN OF SOUTHWEST TEXAS INTO THE PERMIAN BASIN AS SEVERAL
SHORTWAVES TRAVERSE THE SOUTHERN PORTION OF THE CYCLONIC FLOW. DECENT
LOW LEVEL MOISTURE WILL POOL AHEAD OF THE SURFACE TROUGH/DRY LINE
EACH DAY SUGGESTING DECENT INSTABILITY. THINK THE SURFACE TROUGH/DRY
LINE WILL MAKE IT FURTHEST EAST ON SUNDAY TOWARD THE EASTERN EDGE OF
THE COUNTY WARNING AREA AS MID LEVEL WINDS WILL BE MORE
UNIDIRECTIONAL OUT OF THE WEST. BEST POPS AND CHANCE OF SEVERE
CONVECTION LOOKS TO BE SATURDAY IN STRONGEST MID LEVEL FLOW.

WILL CONTINUE ISOLATED TO WIDELY SCATTERED POPS AT THIS TIME MONDAY
THROUGH NEXT WEDNESDAY AS THE MAIN NORTHERN CIRCULATION DRAGS A
COOL FRONT INTO THE REGION UNDER WEST TO NORTHWEST FLOW ALOFT.

&&

.FIRE WEATHER...
SHARP UPPER TROUGH IN AZ ATTM WILL QUICKLY LIFT NE TONIGHT TAKING
BEST MID LEVEL WINDS NWD. HOWEVER ENUF OF A PUSH WITH VEERED 20-25KT
7H-5H FLOW TO SHIFT SFC WINDS THE W/SW TMW ACRS GDP MTNS/SE NM
PLAINS. AT BEST THIS LOOKS LIKE A MARGINAL RED FLAG SCENARIO. EXPECT
THAT LOCALLY FAVORED AREAS IN THE GPD MTNS WILL HAVE WLY WINDS OF
20G35MPH TMW WITH MINIMUM RH/S TOUCHING ON 15 PCT. SEEMS THAT THE
MODELS ARE TRYING TO HOLD ONTO THE LOW LEVEL MSTR AND BELIEVE THIS
IS REFLECTION OF STRONGER WINDS BEING N. WILL CONTINUE TO DEFER ON
ISSUANCE OF FIRE WEATHER WATCH AND OPT TO HIGHLIGHT MARGINAL RFW
CONDITIONS ACRS 112.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             71  96  71  97 /  20  10  10  20
CARLSBAD NM               68 100  67 101 /  20   0   0  10
DRYDEN TX                 72  96  72  96 /  20  10  10  20
FORT STOCKTON TX          71  97  70  97 /  20  10  10  20
GUADALUPE PASS TX         67  89  65  93 /  20   0   0  10
HOBBS NM                  68  98  68  98 /  20   0   0  10
MARFA TX                  58  89  56  89 /  20  10  10  20
MIDLAND INTL AIRPORT TX   70  96  70  97 /  10  10  10  20
ODESSA TX                 70  97  70  98 /  10  10  10  20
WINK TX                   72 104  71 105 /  20   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

49/12
Hazardous weather outlook, Jun 9, 2:10 PM CDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
210 PM CDT WED JUN 9 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-100300-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
210 PM CDT (110 PM MDT) WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
THIS AFTERNOON AND EVENING WEST OF A LINE FROM HOBBS...TO FORT
STOCKTON...TO DRYDEN. ALSO THUNDERSTORMS WILL BE POSSIBLE INTO THE
EVENING EAST OF A LINE FROM LAMESA...TO NEAR SHEFFIELD. A FEW STORMS
MAY BECOME STRONG...CAPABLE OF PRODUCING GUSTY WINDS TO 55 MPH...VERY
HEAVY RAIN...DEADLY CLOUD TO GROUND LIGHTNING...AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 9, 4:40 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
440 PM CDT WED JUN 9 2004

TXZ082-092230-
TERRELL-
440 PM CDT WED JUN 9 2004

...SIGNIFICANT WEATHER ALERT FOR A STRONG THUNDERSTORM IN TERRELL
COUNTY...

A STRONG THUNDERSTORM WILL AFFECT RURAL AREAS OF NORTHWEST TERRELL
COUNTY THROUGH 530 PM...MAINLY AREAS NORTH OF FARM TO MARKET ROAD
2400. LOCALLY INTENSE WIND GUSTS OVER 50 MPH...AND HAIL WILL BE
POSSIBLE...ALONG WITH HEAVY RAINFALL AND DANGEROUS LIGHTNING.

LINDLEY

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.